Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 118, NWS Denver/Boulder, CO

July 8, 20114 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 8, 2011, 1:21 PM MDT for 4 counties in Colorado. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2011, 1:21 PM MDT (19:21 UTC)
Expired
Jul 8, 2011, 2:00 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, CO, Broomfield County, CO, Denver County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 39 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 1:39 PM MDTHAIL 1Thornton, COPENNY TO QUARTER SIZE HAIL AND RW+
Jul 8, 1:45 PM MDTHAIL 0.75Thornton, CO
Jul 8, 1:59 PM MDTHAIL 0.75Commerce City, COPEA TO PENNY SIZE HAIL AND RW+

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1599 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

662 
WUUS55 KBOU 081921
SVRBOU
COC001-014-031-059-082000-
/O.NEW.KBOU.SV.W.0118.110708T1921Z-110708T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
121 PM MDT FRI JUL 8 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JEFFERSON COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN ADAMS COUNTY IN NORTHEAST COLORADO
  CENTRAL DENVER COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN BROOMFIELD COUNTY IN NORTHEAST COLORADO

* UNTIL 200 PM MDT

* AT 121 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO ABOUT
  60 MPH.  THIS STORM WAS LOCATED OVER EXTREME WESTERN WESTMINSTER...
  OR 14 MILES NORTHWEST OF DENVER...MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FEDERAL
  HEIGHTS...NORTHEASTERN WHEAT RIDGE...WESTMINSTER...THORNTON...
  NORTHGLENN...NORTHERN DENVER...COMMERCE CITY...SOUTHERN
  BROOMFIELD...WESTERN AURORA AND ARVADA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

&&

LAT...LON 3994 10480 3974 10480 3974 10486 3979 10518
      3991 10518 3991 10515 3992 10514
TIME...MOT...LOC 1921Z 272DEG 24KT 3987 10511
WIND...HAIL 60MPH <.75IN

$$
1 follow-up statement
154 
WWUS55 KBOU 081938
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
138 PM MDT FRI JUL 8 2011

COC014-059-081948-
/O.CAN.KBOU.SV.W.0118.000000T0000Z-110708T2000Z/
JEFFERSON CO-BROOMFIELD CO-
138 PM MDT FRI JUL 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BROOMFIELD AND
NORTHEASTERN JEFFERSON COUNTIES IS CANCELLED...

LAT...LON 3977 10502 3985 10503 3989 10503 3992 10500
      3994 10480 3974 10480 3974 10486
TIME...MOT...LOC 1938Z 272DEG 30KT 3986 10489

$$

COC001-031-082000-
/O.CON.KBOU.SV.W.0118.000000T0000Z-110708T2000Z/
ADAMS CO-DENVER CO-
138 PM MDT FRI JUL 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR CENTRAL DENVER AND SOUTHWESTERN ADAMS COUNTIES...

AT 138 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO ABOUT
60 MPH.  THIS STORM WAS LOCATED 3 MILES SOUTHEAST OF THORNTON...OR 10
MILES NORTH OF DENVER...MOVING EAST AT 35 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
FEDERAL HEIGHTS...SOUTHEASTERN WESTMINSTER...THORNTON...NORTHGLENN...
NORTHERN DENVER...COMMERCE CITY AND WESTERN AURORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

&&

LAT...LON 3977 10502 3985 10503 3989 10503 3992 10500
      3994 10480 3974 10480 3974 10486
TIME...MOT...LOC 1938Z 272DEG 30KT 3986 10489
WIND...HAIL 60MPH <.75IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:38 AM MDT, 9 hours 43 minutes earlier.

Area forecast discussion, Jul 8, 3:38 AM MDT, 9 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
338 AM MDT FRI JUL 8 2011

.SHORT TERM...UPPER LEVEL HIGH WILL REMAIN OVER NEW MEXICO AND
TEXAS. WESTERLY FLOW ALOFT AROUND THE HIGH WILL BE OVER COLORADO
THROUGH TONIGHT. CONDITIONS TODAY WILL BE SIMILAR TO YESTERDAY. THE
AIRMASS WILL DRY SLIGHTLY BUT REMAIN MOIST WITH PRECIPITABLE WATER
VALUES 1.0. TO 1. 4 INCHES ACROSS NORTHEAST COLORADO. CAPES WILL BE
AROUND 1000 J/KG FRIDAY AFTERNOON...SLIGHTLY HIGHER OVER THE
NORTHEAST CORNER WHERE CAPES MAY REACH 1800 J/KG. COULD HAVE A STRAY
SEVERE STORM WITH MARGINAL SEVERE HAIL AND GUSTY WINDS. THE BEST
CHANCE FOR THE SEVERE WEATHER WILL BE NORTHEAST CORNER WHERE THE
INSTABILITY WILL BE THE GREATEST. HEAVY RAIN WILL AGAIN BE THE
BIGGEST CONCERN WITH A SLIGHT THREAT FOR FLASH FLOODING. STORMS ARE
EXPECTED TO MOVE AT  10 TO 20 MPH. COVERAGE WILL BE A LITTLE LESS
TODAY DUE TO A SLIGHT DECREASE IN MOISTURE. THEREFORE...WILL NOT
ISSUE A FLASH FLOOD WATCH TODAY FOR THE AREA. HIGHS WILL BE SLIGHTLY
WARM TODAY WITH MOST OF NORTHEAST COLORADO IN THE 85-90 DEGREES.

.LONG TERM...MODELS HAVE THE CENTER OF THE UPPER RIDGE SOUTH-
SOUTHEAST OF COLORADO EARLY SATURDAY...THEN THEY MIGRATE IT EAST
INTO THE OZARKS LATE SATURDAY NIGHT THROUGH SUNDAY NIGHT.  THE JET
LEVEL FLOW STAYS SOUTHWESTERLY FOR THE CWA THROUGH THE PERIOD.   THE
SYNOPTIC SCALE ENERGY IS BENIGN THROUGH THE PERIOD.  THE LOW LEVEL
WINDS LOOK PRETTY MUCH TO ADHERE TO NORMAL DIURNAL TRENDS SATURDAY
THROUGH SUNDAY NIGHT.  FOR MOISTURE...MODELS CONTINUE TO SHOW PLENTY
IN THE MID AND UPPER LEVELS THROUGH THE PERIOD.  THE LOWER LEVELS
LOOK PRETTY GOOD TOO...WITH DEW POINT PROGGS CONTINUING TO SHOW 50S
F TO LOWER 60S READINGS FOR THE PLAINS AND FOOTHILLS SATURDAY
THROUGH SUNDAY NIGHT.  PRECIPITABLE WATER VALUES RANGE FROM 0.95 TO
1.20 INCHES SATURDAY THROUGH SUNDAY NIGHT.  THERE IS SOME CAPE OVER
THE CWA BOTH LATE DAY SATURDAY AND LATE DAY SUNDAY...BUT VALUES ARE
NOT VERY HIGH.  LAPSE RATES ARE OK FOR CONVECTION BOTH AFTERNOONS...
BUT NOTHING GREAT.  THE GFS QPF FIELDS CONTINUE TO SHOW DECENT
AMOUNTS OF MEASURABLE RAINFALL DURING THE AFTERNOON AND EVENING
PERIODS...THE NAM HAS LESS.  OVERALL...IT LOOKS DIFFICULT TO BREAK
FROM PERSISTENCE AT THIS TIME.  SO FOR POPS...WILL GO WITH 30-40%S
FOR NOW DURING THE LATE DAY PERIODS...AND 10-20%S FOR THE
OVERNIGHTS.  FOR TEMPERATURES...SATURDAY'S 850MB TEMPS...700MB
TEMPS...AND 850-500MB THICKNESS FIELDS ALL POINT TO IT BEING A TAD
COOLER THAN FRIDAY'S HIGHS.  YET THE MOS GUIDANCE READINGS FROM BOTH
THE GFS AND NAM SHOW IT TO A TAD WARMER.  I WILL GO SIMILAR READINGS
FOR SATURDAY...AND TAD WARMER ON SUNDAY.  FOR THE LATER DAYS...
MONDAY THROUGH THURSDAY...MODELS HAVE THE UPPER RIDGE CENTERED OVER
THE SOUTHERN MISSISSIPPI VALLEY THROUGH MUCH OF THE PERIOD.  THE
SUBTROPICAL MOISTURE IS PROGGED TO STAY PRETTY GOOD FOR THE CWA
MONDAY AND TUESDAY.  AN UPPER TROUGH/CLOSED LOW COVERING MOST OF THE
WEST COAST OF THE UNITED STATES IS PROGGED FROM TUESDAY THROUGH
THURSDAY.  THIS FEATURE SEEMS TO SHUNT THE MOISTURE EAST OF THE CWA
WEDNESDAY ...AND EVEN MORE-SO THURSDAY.  WE'LL SEE HOW IT PANS OUT.
SO WILL KEEP DECENT POPS IN MONDAY AND TUESDAY..THEN DECREASE THEM
WEDNESDAY AND THURSDAY...BUT NOT TAKE THEM OUT COMPLETELY.

&&

.AVIATION....THERE IS A SLIGHT CHANCE FOR LOW CLOUDS THROUGH 15Z...
OTHERWISE JUST SCATTERED MID AND HIGH CLOUDS ARE EXPECTED. WILL SEE
ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY FROM
21-02Z. HEAVY RAIN WILL AGAIN BE THE MAIN THREAT. OUTFLOW WINDS WITH
GUSTS TO AROUND 30 KNOTS WILL BE POSSIBLE WITH THE STORMS.

&&

.HYDROLOGY...SCATTERED THUNDERSTORMS WILL AGAIN DEVELOP TODAY. SOME
OF THESE STORMS WILL PRODUCE LOCALIZED HEAVY RAIN. THE AIRMASS WILL
REMAIN MOIST BUT BE SLIGHTLY DRIER THAN YESTERDAY. THUNDERSTORM
COVERAGE IS EXPECTED TO BE SLIGHTLY LESS THAN YESTERDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH THE POTENTIAL FOR
HEAVY RAIN ARE EXPECTED THROUGH THE WEEKEND AND INTO THE BEGINNING
OF NEXT WEEK.

FLOOD ADVISORIES...

   HEADWATERS OF THE COLORADO RIVER AND ST LOUIS CREEK IN EASTERN
GRAND COUNTY UNTIL LATE FRIDAY EVENING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MEIER
LONG TERM....RJK
AVIATION...MEIER
Hazardous weather outlook, Jul 8, 10:44 AM MDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1044 AM MDT FRI JUL 08 2011

COZ030>051-091200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1044 AM MDT FRI JUL 08 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
ACROSS THE AREA...WITH LOCALLY HEAVY RAINFALL POSSIBLE AGAIN.
HOWEVER...MOISTURE IS SLIGHTLY LESS THAN YESTERDAY...SO RISK OF
FLOODING IS LOWER TODAY. THE THUNDERSTORMS WILL FORM IN AND NEAR THE
FRONT RANGE MOUNTAINS...FOOTHILLS...AND PALMER DIVIDE...AND THEN
DRIFT EAST OUT ONTO THE EASTERN PLAINS. THE STRONGER THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING 1 INCH OF RAIN IN 20 MINUTES...GUSTY
WINDS...AND SMALL HAIL. AREAS ALONG AND WEST OF THE URBAN CORRIDOR
WILL HAVE A GREATER CHANCE OF SEEING THE HEAVIER RAINS WHEREAS EAST
OF HERE WILL SEE A GREATER CHANCE OF HAIL...POSSIBLY UP TO AN INCH
IN DIAMETER OVER THE FAR NORTHEASTERN CORNER. THE RAIN RATES COULD
PRODUCE FLOODING ISSUES IN THE RECENT BURN AREAS ALONG THE FRONT
RANGE INCLUDING THE FOURMILE...CRYSTAL... RESERVOIR ROAD...AND
INDIAN GULCH BURN SCARS...IF A STORM MOVES OVER THESE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY THROUGH
THE EARLY PART OF NEXT WEEK...MAINLY IN THE AFTERNOON AND EVENING
HOURS. SOME OF THE STORMS MAY PRODUCE HEAVY RAINFALL AND THERE IS A
LOW THREAT OF SEVERE THUNDERSTORMS. BY THURSDAY THE ATMOSPHERE IS
EXPECTED TO BE A LITTLE WARMER AND DRIER BUT THERE WILL STILL BE A
SLIGHT CHANCE OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  HOWEVER...
ANY REPORTS OF SIGNIFICANT ACTIVITY WILL BE APPRECIATED.

KRIEDERMAN/GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:07 PM MDTAreal Flood AdvisoryBOUBoulder, Gilpin, Jefferson83 min
Jul 7, 6:18 PM MDTFlash Flood WarningBOUBoulder3 hr
Jul 7, 6:27 PM MDTFlash Flood WarningBOUBoulder, Gilpin, Jefferson3 hr
Jul 7, 6:35 PM MDTAreal Flood AdvisoryBOULarimer85 min
Jul 7, 7:28 PM MDTAreal Flood AdvisoryBOUBoulder2 hr
Jul 7, 7:38 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver2 hr
Jul 7, 8:02 PM MDTFlash Flood WarningBOUClear Creek, Gilpin97 min
Jul 7, 10:05 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver4 hr
Jul 7, 10:27 PM MDTRiver Flood AdvisoryBOUAdams14 hr
Jul 8, 1:46 PM MDTSevere Thunderstorm WarningBOUAdams, Denver44 min
Jul 8, 2:07 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver34 min
Jul 8, 4:11 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln49 min
Jul 8, 4:39 PM MDTSevere Thunderstorm WarningBOULarimer, Weld24 min
Jul 8, 4:57 PM MDTSevere Thunderstorm WarningBOULincoln16 min
Jul 8, 5:11 PM MDTSevere Thunderstorm WarningBOUElbert21 min
Jul 8, 5:20 PM MDTAreal Flood AdvisoryBOUSummit4 days

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.